What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 1:47 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, May 9, 1:47 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Fri May 9 2025
.SYNOPSIS...
A few strong to severe storms are possible through this evening
across southeast Virginia and northeast North Carolina. Cooler
weather is expected tonight into early next week. Unsettled
weather returns early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 245 PM EDT Friday...
Key Messages:
- Scattered showers and storms are expected through this evening.
- Some storms may be strong to severe across south-central and SE VA
and NE NC. The threat for severe weather ends after 7-9 PM.
- Cooler tonight with lows falling into the mid 40s-lower 50s.
Latest wx analysis shows a rather potent shortwave aloft over
PA/WV/western MD, with a surface cold front draped from the s-
central VA Piedmont to the Tri-Cities to the Lower Eastern Shore.
Temperatures have warmed into the mid to locally upper 70s in SE
VA/NE NC, with upper 60s-70F readings north of the front. Have
started to see isolated shower/tstm development along the front from
s-central VA to the Middle Peninsula with another area of (likely
elevated) convection across Louisa/Fluvanna Counties. Expect showers
and tstms to increase in coverage as they track to the E/SE with the
front. Could see a few tstms in the RIC Metro between 3-6 PM, but
not expecting anything severe. Farther southeast across SE VA/NE NC,
the environment is characterized by 500-1000 J/kg of MLCAPE, ~40 kt
of effective shear, and decent lapse rates. As storms arrive/develop
here, there is the potential for localized damaging wind gusts and
large hail with the storms, with the most likely timing for severe
wx being from 3-7 PM. Low-level wind profiles aren't conducive for
tornadoes though. Storms should push to our SE by late evening. SPC
has maintained the Slight (Level 2/5) Risk for severe wx across SE
VA/NE NC, with a MRGL (Level 1/5) Risk from s-central VA to the VA
Eastern Shore.
Behind the front, drier air will start to filter in and showers and
thunderstorms will diminish in its wake. Temperatures will drop into
the mid 40s W to mid 50s E overnight as cooler air filters in.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 245 PM EDT Friday...
Key Messages:
- Cooler, drier weather arrives Saturday and Sunday.
- Shower chances return to the area by Monday.
Dry/pleasant wx is expected on Saturday as the low pressure system
tracks toward Nova Scotia and high pressure builds into the local
area. Dew points drop into the upper 30s-lower 40s during the day w/
highs in the lower-mid 70s. Looking ahead, another upper low will be
parked across the western Gulf Coast over the weekend before it
finally starts to eject ENE by Monday. High pressure remains in
control locally on Sunday before pushing offshore on Monday as deep
moisture begins to return to the area as that next system
approaches. Dry/warm on Monday with more cloud cover (especially S).
Highs will be near 80F across most of the area, with mid to upper
70s S where there is more cloud cover. Precip most likely remains
suppressed to our south through the weekend. Clouds continue to
increase Sunday night into Monday as that next system approaches,
with scattered showers expected across the SW 2/3 of the FA by
Monday afternoon (although thunder isn't in the forecast due to
minimal instability present). Depending on the arrival of the
precip, temps may struggle to get much above 70F across SW portions
of the area, with another day well into the 70s elsewhere (although
with noticeably more humidity).
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM EDT Friday...
Key Messages:
- An unsettled pattern develops next week. Widespread rainfall totals
in excess of 1" are possible from Tuesday-Wednesday. Will
continue to monitor the Tuesday-Wednesday timeframe for
localized flooding potential.
- Warmer temperatures return by the middle of next week.
Unsettled wx is expected from Monday night through at least Thursday
as the above mentioned upper low transitions into an open wave as it
approaches and slowly crosses the area. Tuesday looks to be the
wettest day next week, with numerous showers (and perhaps a few
tstms) expected for much of the day (and into Tuesday night) as a
weak warm front slowly crosses the area, shifting winds from the SE
to SSW. With PWs rising to 1.6-1.8" area-wide, we could easily see
widespread rain amounts on the order of 1". In fact, the EPS and
CMC ensembles have 30-60% probs of at least 1" of rain from Tuesday
morning-Wednesday morning. Diurnally driven showers and tstms are
expected on Wednesday and Thursday (highest coverage during the
aftn/evening) as the upper low passes by. Precip chances fall a bit
on Friday...but still can't rule out a few showers and storms. With
elevated rainfall amounts expected, isolated instances of flash
flooding may be possible starting Tuesday, especially in urban and
poor drainage areas. After temps struggle to get out of the low-mid
70s on Tuesday, southerly flow will allow for a warming trend
starting Wednesday through the end of the week, with highs in the
80s forecast.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM EDT Friday...
VFR to high-end MVFR CIGs prevail at the terminals early this
aftn as a cold front continues to cross the area. Showers and
thunderstorms will likely increase in coverage during the next
few hours as they track from central to SE VA (and eventually
arrive in NE NC early this evening). Confidence in tstms
continues to be highest at PHF/ORF/ECG...and have added TEMPO
groups for TSRA at these terminals. Still could see a tstm at
RIC between 19-22z, but confidence is lower. Am not expecting
more than showers at SBY. IFR-LIFR VSBYs and brief gusty winds
are likely in any tstm. Isolated strong to severe storms are
possible across SE VA and NE NC that could produce hail and/or
gusts up to 50 kt. Prevailing CIGs should remain between
2000-5000 ft through early-mid evening. Precip chances end from
NW-SE between 22-03z as the front clears the area.
After the front moves through, conditions improve with high
pressure returning to the region bringing VFR conditions through
Sunday.
&&
.MARINE...
As of 245 PM EDT Friday...
Key Messages:
- Small Craft Advisories are in effect through Saturday morning for
elevated NW winds.
- Benign marine conditions return Saturday through Monday.
Winds have shifted to the NW across most of the waters this
afternoon as a cold front approaches. Wind speeds have increased to
15-20 kt across the northern Chesapeake Bay and have started the
Small Craft Advisory here. Have SCAs starting at 4 PM for the
southern bay, 7 PM for the lower James River, and 10 PM-1 AM for the
coastal waters. Recent guidance is less aggressive with the cold air
surge later tonight, so the SCAs on the coastal waters look quite
marginal (best chance for gusts 25-30 kt N of Parramore Island).
Elsewhere, expecting winds to top out around 20 kt with gusts to
around 25 kt. Showers and storms could also produce locally higher
wind gusts this afternoon into this evening. SCAs are in effect
through Saturday morning, followed by quickly diminishing winds
Saturday afternoon and evening, along with a wind shift to the W.
Benign marine conditions are then expected Sunday through most of
the Monday. Later Monday into Tuesday, the pressure gradient
tightens some as low pressure approaches from the SW and SE winds
increase to 15-20 kt with SCAs possible. Outside of any locally
higher winds from thunderstorms, there does not appear to be any
significant marine threat beyond Tuesday.
Waves on the bay increase to 2-3 ft (locally 4 ft) this evening
with seas increasing to 3-5 ft. This should be rather short-lived
and seas fall to 3-4 ft by Saturday afternoon and then to 2-3 ft for
Sunday and Monday. Another increase in seas is likely by Tuesday
with the increased SE flow.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 PM EDT Saturday for ANZ630-631.
Small Craft Advisory until 1 PM EDT Saturday for ANZ632-634.
Small Craft Advisory from 7 PM this evening to 10 AM EDT
Saturday for ANZ638.
Small Craft Advisory from 10 PM this evening to 1 PM EDT
Saturday for ANZ650-652-654.
Small Craft Advisory from 1 AM to 1 PM EDT Saturday for ANZ656-
658.
&&
SYNOPSIS...RMM/NB
NEAR TERM...ERI/NB
SHORT TERM...ERI
LONG TERM...ERI/NB
AVIATION...ERI
MARINE...SWHazardous weather outlook, May 9, 2:58 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Fri May 9 2025
MDZ021>025-VAZ048-060>062-064>069-075>078-080-082>085-099-100-
509>522-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Charles City-New Kent-Gloucester-
Middlesex-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
358 PM EDT Fri May 9 2025
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and storms are possible this evening. Locally
strong winds and small hail are possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ079-081-086>090-092-093-095>098-523>525-
102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Brunswick-Prince George-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
358 PM EDT Fri May 9 2025
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and storms are likely this evening. Locally strong
to severe storms are possible, with isolated damaging wind gusts and
large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 9, 2:35 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
335 PM EDT Fri May 9 2025
VAZ061-068-069-092015-
Powhatan VA-Amelia VA-Cumberland VA-
335 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUMBERLAND...NORTH
CENTRAL AMELIA AND POWHATAN COUNTIES THROUGH 415 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakeside Village, or near Cartersville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Powhatan, Cartersville, Trenholm, Lakeside Village, Chula, Macon,
Ballsville, Pilkinton, Whiteville, Holly Hills, Lake Powhatan,
Genito, Goodwins Store, Hatchers, Flat Rock, Ashby, Jefferson,
Provost, Giles Mill, and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 7825 3769 7824 3771 7821 3768 7811
3767 7810 3767 7808 3764 7805 3764 7801
3762 7798 3763 7795 3755 7767 3746 7780
3743 7781 3742 7787 3740 7787 3738 7790
3759 7829
TIME...MOT...LOC 1935Z 292DEG 27KT 3761 7817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, May 9, 3:12 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
412 PM EDT Fri May 9 2025
VAZ095-097-098-092100-
Norfolk/Portsmouth VA-Chesapeake VA-Virginia Beach VA-
412 PM EDT Fri May 9 2025
...A STRONG THUNDERSTORM WILL IMPACT ...THE SOUTHERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH THROUGH 500 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Deep Creek, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Great Bridge, Chesapeake, Portsmouth, and Cradock around 415 PM
EDT.
Virginia Beach around 420 PM EDT.
Regent University around 425 PM EDT.
Kempsville around 430 PM EDT.
Princess Anne around 435 PM EDT.
Other locations impacted by this storm include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Herberts Corner, Oceana NAS, and Macons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3664 7640 3683 7645 3684 7644 3697 7601
3697 7596 3667 7587
TIME...MOT...LOC 2011Z 260DEG 24KT 3675 7633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Rogers